Communications in Mathematical Physics

, Volume 151, Issue 1, pp 53–66 | Cite as

On the topology of black holes

  • Gregory J. Galloway


We establish from local hypotheses some results concerning the final state topology of black holes. We show that the surface of a black hole must have 2-sphere topology and that the topology of space in its vicinity is simple.


Neural Network Black Hole Statistical Physic Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BM] Bunting, G.L., Masood-ul-Alam, A.K.M.: Nonexistence of multiple black holes in asymptotically euclidean static vacuum space-times Gen. Rel. Grav. J.19, 147–154 (1987)Google Scholar
  2. [FG] Frankel, T., Galloway, G.J.: Stable minimal surfaces and spatial topology in general relativity. Math. Zeit.181, 396–406 (1982)Google Scholar
  3. [E] Eschenburg, J.-H.: Maximum principle for hypersurfaces. Manuscripta Math.64, 55–75 (1989)Google Scholar
  4. [G] Gannon, D.: Singularities in nonsimply connected space-times. J. Math. Phys.16, 2364–2367 (1975)Google Scholar
  5. [HE] Hawking, S.W., Ellis, G.F.R.: The large scale structure of space-time. Cambridge: Cambridge University Press 1973Google Scholar
  6. [L] Lee, C.W.: A restriction on the topology of Cauchy surfaces in general relativity. Commun. Math. Phys.51, 157–162 (1976)Google Scholar
  7. [M-A] Masood-ul-Alam, A.K.M.: The topology of asymptotically euclidean static perfect fluid space-time. Commun. Math. Phys.108, 193–211 (1987)Google Scholar
  8. [MSY] Meeks, W., Simon, L., Yau, S.-T.: Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature. Ann. Math.116, 621–659 (1982)Google Scholar
  9. [MTY] Morris, M.S., Thorne, K.S., Yurtsever, U.: Wormholes, time machines, and the weak energy condition. Phys. Rev. Lett.61, 1446–1449 (1988)Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • Gregory J. Galloway
    • 1
  1. 1.Department of Mathematics and Computer ScienceUniversity of MiamiCoral GablesUSA

Personalised recommendations